Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 5:13 PM EDT for Jefferson County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 5:13 PM EDT (21:13 UTC)
- Expired
- Mar 18, 2021, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
County Jefferson County, TN
The radar
The Knoxville radar (KMRX), 32 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
964 WWUS84 KMRX 182113 SPSMRX Special Weather Statement National Weather Service Morristown TN 513 PM EDT Thu Mar 18 2021 TNZ040-070-073-182145- Jefferson TN-Northwest Cocke TN-North Sevier TN- 513 PM EDT Thu Mar 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTHEASTERN SEVIER COUNTIES UNTIL 545 PM EDT... At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Sevierville, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sevierville, Newport, Bird Crossing, Harrisburg, Fairgarden and Chestnut Hill. LAT...LON 3580 8350 3584 8354 3604 8334 3591 8321 TIME...MOT...LOC 2112Z 237DEG 24KT 3588 8344 $$ JLB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 3:15 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 18, 3:15 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 315 PM EDT Thu Mar 18 2021 .SHORT TERM...(Tonight and Friday) Key Messages: 1. Scattered showers and thunderstorms will develop the rest of the afternoon, and some could produce marginally severe hail and gusty winds. 2. Scattered showers continue tonight, especially across NE TN, SW VA, and the eastern mountains. 3. A changeover to snow will occur across the highest peaks of the E TN mountains late this evening into Fri morning with 1-3 inches above 5000 feet. 4. Drier air will filter in during the day Fri with much cooler temps in the low/mid 50's. Discussion: Late Afternoon/Evening... 2 PM satellite, water vapor, and RAP analysis places the large mid/upper closed low over NW TN and SW KY with the occluded cold front crossing the Plateau. Breaks in the overcast have allowed surface temps to warm into the mid 60's/low 70's beneath the increasingly cold pool aloft as the mid/upper low moves E, and this has resulted in surface based CAPES building to 500-1000 J/Kg per latest SPC mesoanalysis. New convection has initiated in a broken line from the N Plateau into NE TN ahead of the cold front, and we have issued several SPS's for pea to penny sized hail due to mid- level lapse rates steepening to 7-8 C/Km, hail CAPE increasing to 300-500 J/Kg, and WBZ heights dropping to 5-6 thousand feet. There will also be the potential for gusty winds with the strongest cells this afternoon due to unidirectional deep layer (0-6 Km) shear of 60- 80 kts, significant mid-level drying (DCAPE values up to 800 J/Kg), and melting hail. The biggest factor that is keeping the coverage isolated is the dry air started to mix to the surface behind the morning convection noted by Td's dropping into the 50's near the Plateau early this afternoon, as well as, subtle subsidence behind the morning convection. Overall, expect the line of convection to remain broken as it propagates ENE ahead of the cold front with a couple marginally severe storms possible. Behind this convection as the cold front moves E, scattered showers are expected to fill in from late afternoon through the evening as the mid/upper low shifts overhead and further lowers freezing heights/steepens lapse rates. Low topped convection with small hail remains possible through the evening but will quickly wane after sunset. Winds have been gusty this afternoon due to strong mixing and SW 850 mb flow of 50 kts. We have seen 30+ kt gusts in parts of the central and S Valley. This will decrease as temps cool through the evening. Tonight... The large mid/upper closed low will cross the S Appalachians early tonight. 850 mb temps cool just below 0 C tonight, and with the upper low and associated PVA overhead, as well as plenty of moisture, scattered showers will continue, especially in NE TN and SW VA, and this will mix with and change to snow over the highest peaks of the E TN mountains. As the flow becomes more northwesterly the second half of the night, some upslope enhancement will also occur. HREF members suggest 1-3 inches of snow over the highest peaks in Sevier county, which is just above the WPC forecast. Used a blend of HREF and WPC giving 1-3 inches of snow above 5000 ft tonight into Fri morning which seems very reasonable. Issued an SPS for this light snow accumulation. Lows tonight will cool into the upper 30's/mid 40's. Friday... A few snow showers or flurries will linger Fri morning in the mountains, but building high pressure from the NW and associated drier air will dry all areas out during the afternoon. Highs will only reach the low/mid 50's. Garuckas .LONG TERM...(Friday Night through Thursday) At the beginning of this period our area will be under an upper northwest flow while at the surface high pressure and a cooler air mass will be continuing to build into the region. This high pressure will continue to fill into the region over the weekend, with Saturday and Sunday looking dry, with slightly below normal early Spring Temperatures. By Tuesday we get a surface return flow started and the next weather system heads our way with showers increasing west to east Tuesday afternoon and evening. The overall pattern stays pretty unsettled, with another system coming out of the Gulf around Thursday, spreading moisture and rain chances towards us. Keeping thunder out of forecast for now. Temperatures Tuesday through Thursday should be mild, as minimum temps are limited by higher dew points and cloud cover. The Thursday system will be worth keeping up with--if it rides along south of us toward the Atlantic, no big deal for us. However, if it moves northward toward the Ohio Valley, it would bring a lot of moisture into our area and would need to be watched for heavy rain potential and/or severe threat. GM && .AVIATION... 18Z TAF DISCUSSION. Upper level cold core low pressure center should come rolling through this evening. Along with the low, it should bring the cloud cover associated with it, so what clearing there is this afternoon will get filled in by clouds again west to east, this afternoon or this evening. Once ceilings move in they will probably continue through the end of the forecast period. In our NE forecast area, there should be a good chance of showers in the KTRI area this evening and into the early morning hours Friday, but lesser chances farther south. As surface low and cold front push through the area, winds will be veering overnight as well. GM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 45 53 39 63 36 / 30 10 20 0 0 Knoxville McGhee Tyson Airport, TN 45 51 35 61 33 / 50 10 10 10 0 Oak Ridge, TN 44 53 34 62 34 / 30 0 10 0 0 Tri Cities Airport, TN 42 51 28 61 29 / 80 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Mar 18, 3:00 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 300 PM EDT Thu Mar 18 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 300 PM EDT Thu Mar 18 2021 /200 PM CDT Thu Mar 18 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Rain showers will change to snow showers across the highest peaks of the East Tennessee mountains this evening into Friday morning. Snow accumulations of 1 to 3 inches are possible above 5000 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Mar 18, 4:25 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Morristown TN 425 PM EDT Thu Mar 18 2021 VAZ001-002-005-182100- Scott VA-Wise VA-Lee VA- 425 PM EDT Thu Mar 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEE...CENTRAL SCOTT AND SOUTHWESTERN WISE COUNTIES UNTIL 500 PM EDT... At 425 PM EDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Pennington Gap, or 14 miles east of Jonesville, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Big Stone Gap, Appalachia, Duffield, Jasper and Dryden. LAT...LON 3667 8289 3674 8296 3697 8271 3679 8255 TIME...MOT...LOC 2025Z 236DEG 29KT 3675 8287 JLB
Special weather statement, Mar 18, 4:40 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT Thu Mar 18 2021
VAZ006-182115-
Russell VA-
440 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland Va, or near Lebanon, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Honaker and Dye.
LAT...LON 3711 8189 3705 8183 3693 8210 3700 8216
3705 8210 3704 8208 3705 8203 3707 8203
3707 8202 3709 8202 3712 8201 3713 8199
3712 8197 3713 8196 3713 8193 3714 8190
TIME...MOT...LOC 2040Z 237DEG 21KT 3699 8207
JLBLocal storm report, Mar 18, 4:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 NNW UNICOI 36.23N 82.37W
03/18/2021 M0.70 INCH WASHINGTON TN BROADCAST MEDIA
0430 PM HAIL 2 ENE ERWIN 36.15N 82.38W
03/18/2021 E0.50 INCH UNICOI TN PUBLIC
&&Special weather statement, Mar 18, 4:50 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
450 PM EDT Thu Mar 18 2021
TNZ045-047-182115-
Southeast Carter TN-Unicoi TN-
450 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNICOI AND
SOUTHEASTERN CARTER COUNTIES UNTIL 515 PM EDT...
At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 10 miles south of Elizabethton, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hampton Creek Cove State Park, Roane Mountain State Park, Elk Mills
and Roan Mountain.
LAT...LON 3612 8203 3612 8205 3611 8206 3610 8208
3611 8213 3615 8215 3614 8218 3616 8221
3613 8225 3613 8228 3627 8222 3631 8199
3626 8195 3626 8193
TIME...MOT...LOC 2050Z 257DEG 20KT 3619 8219
JLBLocal storm report, Mar 18, 4:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL ERWIN 36.17N 82.41W
03/18/2021 M0.88 INCH UNICOI TN BROADCAST MEDIA
PICTURE OF HAIL JUST SLIGHTLY SMALLER THAN
QUARTERS. TIME ESTIMATED BY RADAR.
&&Special weather statement, Mar 18, 5:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Morristown TN 513 PM EDT Thu Mar 18 2021 TNZ040-070-073-182145- Jefferson TN-Northwest Cocke TN-North Sevier TN- 513 PM EDT Thu Mar 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTHEASTERN SEVIER COUNTIES UNTIL 545 PM EDT... At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Sevierville, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sevierville, Newport, Bird Crossing, Harrisburg, Fairgarden and Chestnut Hill. LAT...LON 3580 8350 3584 8354 3604 8334 3591 8321 TIME...MOT...LOC 2112Z 237DEG 24KT 3588 8344 JLB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:12 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, Marion | 6 hr |
| Mar 18, 9:19 AM EDT | Special Weather Statement | MRX | Jefferson | 41 min |
| Mar 18, 9:30 AM EDT | Special Weather Statement | MRX | Grainger, Hancock | 45 min |
| Mar 18, 9:54 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 33 hr |
| Mar 18, 10:35 AM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Grainger, Hancock, Jefferson, Knox | 3 hr |
| Mar 18, 11:15 AM EDT | Special Weather Statement | MRX | Sullivan, Washington | 45 min |
| Mar 18, 11:28 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Mar 18, 12:59 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Mar 18, 1:13 PM EDT | Special Weather Statement | MRX | Anderson | 47 min |
| Mar 18, 1:19 PM EDT | Special Weather Statement | MRX | Greene | 41 min |
| Mar 18, 1:42 PM EDT | Special Weather Statement | MRX | Anderson, Union | 48 min |
| Mar 18, 1:52 PM EDT | Special Weather Statement | MRX | Greene, Sullivan, Washington | 53 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | MRX | Claiborne | 23 min |
| Mar 18, 2:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Mar 18, 2:23 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Mar 18, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 39 min |
| Mar 18, 3:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Mar 18, 3:12 PM EDT | Special Weather Statement | MRX | Union | 48 min |
| Mar 18, 3:13 PM EDT | Special Weather Statement | MRX | Hancock | 47 min |
| Mar 18, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 41 min |
| Mar 18, 4:02 PM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Mar 18, 4:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| Mar 18, 4:14 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | MRX | Unicoi | 37 min |
| Mar 18, 4:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Mar 18, 6:08 PM EDT | Special Weather Statement | MRX | Hawkins | 37 min |
| Mar 18, 6:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Mar 18, 7:04 PM EDT | Special Weather Statement | MRX | Carter | 26 min |
| Mar 18, 7:40 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 18, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 26 min |
| Mar 18, 4:25 PM EDT | Special Weather Statement | MRX | City of Norton | 35 min |
| Mar 18, 4:40 PM EDT | Special Weather Statement | MRX | Russell | 35 min |
| Mar 18, 5:30 PM EDT | Special Weather Statement | MRX | Washington | 30 min |
| Mar 18, 5:56 PM EDT | Special Weather Statement | MRX | Washington | 34 min |
| Mar 18, 7:37 PM EDT | Special Weather Statement | MRX | Washington | 38 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.